Thunderstorm Wind, Benton
- When
- March 30, 2:26 PM EST
- Where
- Benton County, 3.18 mi SSW of Fowler
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.580, -87.350
A line of strong to severe thunderstorms moved across northwestern Indiana during the afternoon of the 30th producing numerous instances of wind damage and one EF-0 tornado in Newton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of strong to severe thunderstorms moved across northwestern Indiana during the afternoon of the 30th producing numerous instances of wind damage and one EF-0 tornado in Newton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 30, 12:38 PM EST, 1 hour 48 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1238 PM CDT Sun Mar 30 2025
.KEY MESSAGES...
- There is a threat for severe weather areawide on Sunday
especially between 11 AM and 5 PM CDT that includes all
hazards (damaging winds, damaging hail, tornadoes).
- A period of below average temperatures is expected Monday and
Tuesday before another storm system (with a threat for severe
weather) arrives on Wednesday.
&&
.MESOSCALE...
Issued at 1048 AM CDT Sun Mar 30 2025
We continue to closely monitor and analyze the mesoscale
environment across our area and to the southwest for the
development of severe convection over the next several hours. A
MCV tied into the broader mid-level trough is well-defined and
centered roughly 100 miles west of St. Louis as of 10am. While
the MCV has been mostly benign through the morning, it will
begin to interact with a plume of mid 60s dew points and notable
ongoing clearing just east of the Mississippi River and into
central Illinois.
Expectations are that convection should erupt within the next
hour or so over or just east of the MS River. An incoming 60
knot mid-level jet, 0-1km shear surpassing 25 knots with more
than 60 degrees off the orientation of the convection, and
impressive 0-3km CAPE values over 150 j/kg should yield rapid
upscale growth of a line of severe convection east of I-55
through mid-afternoon. Damaging wind can be expected, with large
hail also possible with any embedded supercell structures. Also,
significant wind (>75 mph) would be favored with any localized
bowing segments of the convection.
With the MCV/wave expected to track within a county or so of
I-55, severe convection could extend well into the Chicago
metro. A localized tornado threat will also exist over the
Chicago metro (and with any kinks in the main line) where the
trajectory of convection arcing into the MCV would maximize
effective low-level shear.
Kluber
&&
.DISCUSSION...
Issued at 313 AM CDT Sun Mar 30 2025
Through Monday:
Primary forecast concern remains severe potential today.
In the short term, widespread light rain and drizzle developed
late Saturday evening and is slowly lifting northeast across
northeast IL. This is expected to end by daybreak. The frontal
boundary will slowly lift back north, though only medium
confidence on how fast this occurs. While areas of fog will
remain possible, especially along the Lake Michigan shore, low
level winds are already in the 20-30kt range and this is likely
keeping the low levels mixed just enough to prevent dense fog,
but will continue to monitor trends early this morning.
An area of thunderstorms across northeast IA will continue
lifting northeast through daybreak and may move across the far
northwest cwa and possibly the Rockford area. These storms are
not expected to be severe but gusty winds and small hail would
be possible.
Attention then turns to ongoing convection moving northeast into
western MO and how this activity will influence the convective
evolution for the local area later today. It appears there are
three possible scenarios. The first, the current convection
continues moving northeast and into the western half of the cwa,
perhaps west of I-57. While this activity would likely have
gusty winds and small hail and perhaps even an isolated severe
storm, this would help stabilize the northern cwa with later/new
convection likely ending up across the southeast half or third
of the cwa. Current timing would suggest an arrival into the
southwest cwa in the 14z hour and then spreading across the cwa
through late morning. The HRRR has been consistently showing
this possibility for many runs.
The second scenario is the activity entering MO slows and
weakens and then reignites midday over the cwa, which will would
then allow for a severe threat further north, including much of
the Chicago metro. The RAP and to some extent the NAMnest
suggest this possibility.
The third possibility, the activity moving in MO weakens/
dissipates and this morning is somewhat quiet, until new storms
develop. This too would bring the severe threat further north
and into the Chicago metro area. The ECMWF had been showing this
possibility for several runs but with the 00z run, now has at
least isolated activity this morning, making this probably the
least likely of the three possibilities.
Despite the uncertainty, the overall message remains the same.
Low pressure will pass across the northern cwa this afternoon,
with thunderstorms expected, some severe, with the highest
coverage and best severe potential, likely south of I-80. The
new SPC Day1 outlook is very similar to the previous Day2
outlook. Higher confidence will materialize as trends emerge
with the convection moving through MO this morning.
Any storms that develop today will be racing to the northeast
at 50-60 mph and it appears the activity will be east of the cwa
by 22z-23z. Have adjusted pops accordingly, going dry in the
west by late afternoon as a cold front moves across the area.
After highs in the mid/upper 60s northwest, lower 70s rest of
the area today, temps will steadily drop tonight with lows
Monday morning in the lower/mid 30s. Southwest winds may gust as
high as 35 mph today, then turn west/northwest behind the front
and while speeds/gusts will diminish some by Monday morning,
wind chills may be in the 20s for much of the area.
Precip trends for tonight have steadily lowered with most of the
models suggesting only a few rain/snow showers across the
northeast cwa and have lowered pops to low chance. Much of the
southwest/southern cwa may end up dry. Highs only reach the mid
40s Monday with winds turning off Lake Michigan Monday
afternoon. cms
Monday Night through Saturday:
After a chilly start to the work week temperatures will
gradually moderate toward midweek when multiple rounds of
thunderstorms are possible late Tuesday night through Wednesday,
some of which could be severe.
Another low pressure system is forecast to lift across the
Upper Midwest toward midweek which will bring yet another period
of inclement weather to the local area. Guidance has trended
more consistently earlier with the onset of showers and
thunderstorms, with strong to possibly severe thunderstorms
moving into the area as early as the pre-dawn hours early
Wednesday morning (potentially in a weakening phase) near and
west of I-39. This coincides with where the Storm Prediction
Center introduced a Level 2 of 5 severe weather threat on Day
3. Additional waves of showers and storms are possible through
the day on Wednesday. Depending on the timing of storms exiting
in the morning there is a window for another round of strong to
severe storms in the afternoon and early evening. Similar to
today's (Sunday) setup, given the conditional nature of the
severe threat, expect updates over the coming days to the
forecast.
Uncertainty increases late week into the weekend when another
system is forecast to move across the broader region, though
differences in its placement remain. For now NBM rain chances
seem appropriate (highest south of I-80) with temperatures
generally in the 50s to lower 60s.
Petr
&&
.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1238 PM CDT Sun Mar 30 2025
Key Aviation Messages for the current TAF period:
- Scattered storms are expected through 21Z, some of which may
become severe
- Gusty southwest winds through the TAF period, before a lake
breeze arrives Monday afternoon for northeast winds
- MVFR cigs through Monday morning
- Brief showers that may have some snow mixed in around 06Z
close to the Wisconsin/Illinois stateline
Cloud cover has broken up for a brief VFR window through
18-1830Z. However, the clearer skies to the south which has
allowed for destabilization in southern Illinois with storms
starting to develop. TAFs were issued with prevailing -SHRA at
the start, but there may be a delay for when showers are
specifically at terminals. No changes were made to the TEMPO for
Chicago terminals with 19Z to 21Z being the main window for
stronger scattered storms to pass over terminals, some of which
may be severe. For RFD, however, is expected to have lower
instability dropping the probability for thunder below 30
percent. Therefore, with decreased confidence in having thunder,
it was kept out of the TAFs and will be handled tactically if it
does materialize. As storms pass over terminals, expected lower
cigs near IFR levels, lower vis from heavier rainfall, and
strong wind gusts.
As the front moves through, other than some lingering showers
trailing behind, drier conditions are expected after 21Z, but
the MVFR cigs are expected to remain through the evening. There
is a slim chance for some lowering to IFR overnight, but not
generally expected.
The surface low driving today's storms will continue to move
east-northeast through the night. Moisture will wrap around the
low and temperatures will drop. There is a brief window for
showers, but confidence was for terminals closer to the
Wisconsin stateline. As temperatures drop, there is a chance for
some snow to mix in for a brief window of -RASN.
Lastly, winds are expected to be out of the southwest through
most TAF periods. Gusts will slowly diminish through this
evening, but gusts around 20 knots are certainly possible
through Monday early afternoon. However, a lake breeze is
expected to develop in the mid afternoon. Later TAF packages
will likely fine tuned the timing for clearing to VFR as well as
the flip to northeast winds for Chicago terminals.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 4 AM CDT Tuesday for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1157 AM CDT Sun Mar 30 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1157 AM CDT Sun Mar 30 2025 /1257 PM EDT Sun Mar 30 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk this afternoon...with an associated:
Level 2 of 5 Tornado Risk.
Level 3 of 5 Damaging Wind Risk...up to 75 mph.
Level 3 of 5 Large Hail Risk...up to 2 inch diameter.
DISCUSSION...
Severe thunderstorms are possible this afternoon primarily around
and southeast of a line from La Salle County to the northern
Chicago suburbs. All modes of severe weather are possible,
including large hail, damaging winds and tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Tuesday Night...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Wednesday...
Limited Flooding Risk.
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Severe Thunderstorm Risk.
DISCUSSION...
Periods of thunderstorms are possible late Tuesday night into
Wednesday across the entire area. Some of these thunderstorms
may become severe. Heavy rain and localized flooding will also
be possible.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through late this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 to 60 mph.
LMZ740>745-311700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1157 AM CDT Sun Mar 30 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Significant Thunderstorm Risk...with an associated:
Thunderstorm Waterspout Risk
Level 3 of 5 Thunderstorm Wind Gust Risk...up to 60 kt.
Level 2 of 5 Hail Risk...up to 2 inch diameter.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Hazardous conditions for small craft are likely.
Wednesday...
Hazardous conditions for small craft are likely.
Elevated Thunderstorm Risk...with an associated:
Level 3 of 5 Severe Thunderstorm Risk.
Kluber
Visit us at www.weather.gov/chicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
155 PM CDT Sun Mar 30 2025
ILZ023-033-INZ010-301930-
Kankakee IL-Iroquois IL-Newton IN-
155 PM CDT Sun Mar 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KANKAKEE...
NORTHEASTERN IROQUOIS AND SOUTHWESTERN NEWTON COUNTIES THROUGH 230 PM
CDT...
At 155 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Onarga, or 7 miles southeast of Gilman, moving
northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Papineau, St. Anne, Chebanse, Martinton, Donovan, Milford, Crescent
City, Clifton, Watseka, Woodland, Aroma Park, Hopkins Park, Sammons
Point, Sheldon, Iroquois, Beaverville, Ashkum, Sun River Terrace,
Momence, and Kankakee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Illinois...and northwestern Indiana.
&&
LAT...LON 4060 8782 4097 8805 4122 8753 4074 8750
4074 8753 4065 8753
TIME...MOT...LOC 1855Z 238DEG 49KT 4071 8787
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CarlawPreliminary Local Storm Report
National Weather Service Chicago IL
211 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Hail 1 SSE Algonquin 42.15N 88.28W
03/30/2025 M0.75 Inch Kane IL Public
Mostly pea size hail with a few stones to
penny size in southeastern Algonquin.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
216 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Tstm Wnd Gst 3 SW Crescent City 40.74N 87.90W
03/30/2025 M66 MPH Iroquois IL Public
Private weather station KILGILMA8 reported
66 mph gust southwest of Crescent City.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
226 PM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM Tstm Wnd Gst 3 ESE Beaverville 40.94N 87.60W
03/30/2025 M60 MPH Iroquois IL Public
Private weather station reported 60 mph gust
southeast of Beaverville.
&&
WSLThe Chicago radar (KLOT), 129 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
41 thunderstorm wind, 1 tornado. Local standard time, as filed.
Metal roofing panels were peeled from a farm outbuilding at the Benton County Fairgrounds.
A National Weather Service storm survey determined an EF-0 tornado with peak winds near 75 mph developed south of Lake Village near W 600 N about 2 miles west of US Route 41 where it uprooted several trees near a barn. It then tracked northeast, snapping several trees along W 700 N before crossing Route 41. Sporadic tree and limb damage was noted in a northeast path until the tornado lifted north of State Road 10 and N 75 W.
A semi truck tipped over on IN-55 near 600N Road north of Fowler.
A trained spotter reported numerous trees uprooted and branches along IN-55 north of IN-10 in Roselawn.
A trained spotter reported a 12 inch diameter tree downed near CR 400 E and CR 1200 N in Fowler.
A trained spotter reported bent power poles in Roselawn along IN-10 3 miles east of IN-55 in Roselawn.
Lake County EMA reported power poles snapped in Lowell.
Video from local broadcast media shows that at least a few large trees were uprooted around a DeMotte neighborhood, including two that fell onto houses. Location could not be determined by the video and is very approximate, likely on the north or west side of town based on radar velocity imagery.
A construction trailer overturned and was broken into pieces along IN-2 near Clay St east of Dinwiddie.
Lake County EMA reported power poles snapped in Dyer.
Lake County EMA reported a large tree branch down on a house in Highland.
Several tree limbs were reported down in Hammond, some over two inches in diameter.
Lake County EMA reported power poles snapped in Hammond.
Shingles were damaged on a house in the Latitude subdivision in Winfield.
A barn was damaged and tree branches were broken near IN-2 and CR 350S near Hurlburt.
Four power poles were snapped near Boone Grove High School.
Lake County EMA reported power poles snapped in East Chicago.
Shingle damage was reported near Lakes of the Four Seasons.
Large branches were broken near CR 300S and CR 500W southwest of Valparaiso.
Lake County EMA reported power poles snapped in Gary.
Power lines were reported down in Kouts.
Metal roof panels were peeled from an outbuilding along CR 75E south of Valparaiso.
A 34 year old male semi truck driver was killed when severe thunderstorm winds blew the truck over and onto the driver as he was standing outside of the cab. The incident occurred at Pratt Industries in Valparaiso. The ASOS at the nearby Porter County Airport recorded an 81 mph gust around the time of the incident.
Broken tree branches were reported in northern Valparaiso.
Multiple 6-inch diameter tree limbs were broken along US-6 between Porter and Valparaiso.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Porter | 2025-03-30 | 34 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1244581, 1244582, 1244573, 1244585, 1244586, 1244588, 1244590, 1244596, 1244600, 1244598, 1244601, 1247446, 1244607, 1244608, 1244609, 1244611, 1244617, 1245549, 1245550, 1245551, 1245552, 1245553, 1245554, 1245555, 1245556, 1245558, 1245559, 1245562, 1245563, 1245566, 1245567, 1245568, 1245572, 1245571, 1245574, 1245575, 1245576, 1245577, 1245578, 1245579, and more.